Winter Weather, Weston
- When
- December 28, 9:00 PM MST to December 29, 5:00 AM MST
- Where
- Weston forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.841, -104.568 (the zone’s center; the record gives no point)
An upper level system brought snowfall to much of the area overnight. The heaviest snow generally fell in the Newcastle area, where three to five inches of snow was reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
An upper level system brought snowfall to much of the area overnight. The heaviest snow generally fell in the Newcastle area, where three to five inches of snow was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 28, 4:18 PM MST, 4 hours 42 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
418 PM MST Mon Dec 28 2020
.DISCUSSION...(This Evening Through Monday)
Issued at 258 PM MST Mon Dec 28 2020
Current surface analysis shows a weakening frontal boundary from
central MT to northeast WY to western NE. High pressure is
centered northeast of the area. Upper level analysis shows a
trough over the southwest US, with low pressure centered over
southern NV. A northern stream shortwave is also noted over
southern British Columbia. Skies are variably cloudy, with the
most clouds now over southwestern parts of the area. Temps are in
the mid 20s to lower 30s with south to southeast winds across much
of the area.
Not much change to the forecast for the upcoming system as medium
range models are in pretty good agreement on timing and general
track over the next day or two. The system over the southwest US
will pick up speed and weaken somewhat as it moves east-northeast
across the Rockies tonight and into the Plains on Tuesday. Snow will
gradually spread from southwest to northeast across the area
tonight, especially from southwest to central SD, as energy in
southwest flow ahead of the trough arrives. Some heavier upslope
enhanced snowfall is still expected over the southern/southeastern
Black Hills area later tonight as low level south to southeast winds
increase. Amounts by the Tuesday morning commute should be in the 1
to 3 inch range across much of southwest to south central SD, as
well as southern parts of northeast WY, with higher amounts likely
over the southeastern Black Hills area. Up to an inch is expected
further to the north and west, with little or no snow across far
northwest SD.
Snow will gradually taper off Tuesday from west to east as the
trough moves into the Plains. Additional snowfall on Tuesday will be
an inch or two in most of the advisory area, with 2 to 4 inches
expected over south central SD. Northern stream shortwave moves from
southwest Canada into the northern Plains Tuesday afternoon, helping
to push the main system south of the region by Tuesday evening.
Accompanying surface trough will switch winds to the north-
northwest, with breezy conditions developing Tuesday afternoon into
Tuesday evening as snow ends. Some blowing and especially drifting
of snow is likely, especially toward south central SD.
Relatively quiet weather is expected for the rest of the week and
into the start of the new year. A weak disturbance could clip
northeast WY and the Black Hills New Years Eve night with a few snow
showers. Otherwise, mainly dry conditions are expected through the
weekend. Temperatures will be seasonable midweek, at least a little
lower than guidance with fresh snowcover, with a gradual warmup
starting on New Years Day and continuing through the weekend. Could
see some highs back near 50 by Sunday in some areas.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 414 PM MST Mon Dec 28 2020
A storm system will bring deteriorating conditions across the
region tonight as snow develops. Expect widespread IFR/local LIFR
conds in southwest through central SD, with MVFR conds to the
northwest. Snow will being to end late Tue morning west to east,
with conds improving in the afternoon.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 8 PM this evening to 8 PM MST
Tuesday for SDZ024.
Winter Weather Advisory from 8 PM this evening to 5 PM MST
Tuesday for SDZ026>032-041>044-074.
Winter Weather Advisory from midnight tonight to 9 PM CST
Tuesday for SDZ046-047-049.
WY...Winter Weather Advisory from 8 PM this evening to 8 PM MST
Tuesday for WYZ057.
Winter Weather Advisory from 8 PM this evening to 11 AM MST
Tuesday for WYZ058.
&&
DISCUSSION...26
AVIATION...JCHazardous Weather Outlook National Weather Service Rapid City SD 318 AM MST Mon Dec 28 2020 SDZ024-026>032-041>044-046-047-049-074-WYZ057-291300- Northern Black Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Hermosa Foot Hills- Wyoming Black Hills- 318 AM MST Mon Dec 28 2020 /418 AM CST Mon Dec 28 2020/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Widespread snow will develop tonight. A Winter Weather Advisory is in effect tonight through Tuesday evening. See the latest WSWUNR product for details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Widespread snow will end Tuesday afternoon into Tuesday evening. A Winter Weather Advisory is in effect tonight through Tuesday evening. See the latest WSWUNR product for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-025-072-073-WYZ054>056-058-071-291300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Northern Campbell-Southern Campbell- Western Crook-Weston-Northeastern Crook- 318 AM MST Mon Dec 28 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight Widespread snow will develop tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Snow will end across the area Tuesday afternoon. Snowfall amounts of one to two inches is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, December 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930014.